Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 77, NWS Flagstaff, AZ

October 9, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 9, 2006, 4:09 PM MST for Coconino County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2006, 4:09 PM MST (23:09 UTC)
Expired
Oct 9, 2006, 4:00 PM MST
In force
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 092308
FFWFGZ
AZC005-100000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 500 PM MST

* AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HEAVY RAIN
  FROM A THUNDERSTORM OVER THE WARNED AREA WITH FLASH FLOODING LIKELY.
  UP TO 1/2 OF AN INCH OF RAINFALL HAS ALREADY AFFECTED PORTIONS OF
  THE BRINS FIRE BURN AREA...WITH ANOTHER 3/4 INCHES POSSIBLE BY 420 PM.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
  CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3496 11177 3489 11177 3488 11170 3497 11172

$$

DJO
1 follow-up statement
000 
WGUS75 KFGZ 092342
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST MON OCT 9 2006

AZC005-100000-
COCONINO AZ-
445 PM MST MON OCT 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR THE 
BRINS FIRE BURN AREA IN SOUTH CENTRAL COCONINO COUNTY...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM PRODUCING FLASH FLOODING HAVE MOVED EAST OF 
THE WARNED AREA...HOWEVER RADAR ESTIMATES THAT AROUND AN INCH OF 
RAINFALL HAS FALLEN OVER THE BRINS BURN AREA IN ABOUT 30 MINUTES. 
THIS AMOUNT OF RAINFALL OVER THIS SHORT OF A PERIOD OF TIME HAS 
CAUSED FLASH FLOODING AND DEBRIS FLOWS.

ADDITIONAL RAINFALL OF A TENTH OF AN INCH OR LESS IS POSSIBLE 
THROUGH 500 PM MST...HOWEVER NOT ENOUGH TO FURTHER AGGRAVATE FLASH 
FLOODING PROBLEMS WITHIN THE AREA. 

LAT...LON 3496 11177 3489 11177 3488 11170 3497 11172

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:30 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 9, 2:30 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON OCT 09 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL QUICKLY MOVE ACROSS ARIZONA
THIS AFTERNOON AND EVENING BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT AND EARLY TUESDAY. HIGH PRESSURE WILL BUILD
OVER ARIZONA ON WEDNESDAY  AND THURSDAY WITH SEASONABLY MILD AND DRY
WEATHER. ANOTHER PACIFIC  STORM SYSTEM WILL MOVE TOWARD THE AREA BY
THE END OF THE WEEK WITH COOLER TEMPERATURES AND A CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.DISCUSSION...A LOW PRESSURE CENTER WILL MOVE ACROSS AZ TODAY WITH
SCT SHOWERS AND THUNDERSTORMS IN THE WRN ZONES AND NUMEROUS SHOWERS
AND THUNDERSTORMS IN THE ERN PORTION OF THE CWA. BEST DIVQ FORCING
MOVES ACROSS THE STATE INTO THE ERN ZONES BY LATE THIS AFTERNOON AND
INTO THE EARLY EVENING. A FEW THUNDERSTORMS BECAME SEVERE EARLIER
THIS AFTERNOON BUT FOR THE REMAINDER OF THE AFTERNOON AND EVENING
EXPECT STORMS TO REMAIN BELOW SEVERE THRESHOLDS.

THE CURRENT LOW MOVES TO THE EAST OVERNIGHT AND SHOWER ACTIVITY
DIMINISHES ON TUESDAY. ANOTHER LOW WILL DEVELOP ALONG THE WEST COAST
BY MIDWEEK. THIS WILL BRIEFLY AMPLIFY THE RIDGE OVER AZ WED/THU
BRINGING SOME DRIER AND WARMER WX. THE LOW THEN BEGINS TO MOVE EAST
EARLY FRIDAY. THIS LOW IS EXPECTED TO MOVE OVER AZ LATE FRIDAY AND
INTO SATURDAY FOR AN INCREASING CHANCE OF SHOWERS OVER THE WEEKEND.
SNOW LEVELS EXPECTED TO REMAIN ABOVE 9-10 KFT FOR THIS NEXT EVENT.
DB

&&

AVIATION...FOR THE 00Z PACKAGE...EXPECT PARTLY TO MOSTLY CLOUDY
SKIES WITH SCT SHRA/TSRA INTO THIS EVENING. SHOWER ACTIVITY WILL
GRADUALLY DIMINISH OVERNIGHT AND END TUESDAY MORNING. CIGS 10-12 KFT
MSL EXCEPT IN THE VCNTY OF SHRA/TSRA WHERE CIGS WILL FALL AS LOW AS
1-2 KFT AGL. AREAS OF PATCHY FOG WITH 1-2 SM VSBY WILL BE PSBL BY
10Z TUESDAY. SCT CLOUDS WITH ISOLD SHOWERS WILL DEVELOP TUESDAY
AFTER 18Z...BUT THE PROBABILITY OF PRECIPITATION IS TOO LOW FOR
MENTION AT TAF LOCATIONS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

DJO

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 9, 9:15 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST MON OCT 9 2006

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
915 AM MST MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STORM SYSTEM MOVING ACROSS NORTHERN ARIZONA TODAY WILL PRODUCE
NUMEROUS THUNDERSTORMS OVER NORTHERN GILA COUNTY EASTWARD
THROUGH THE NEW MEXICO BORDER AND NORTHWARD THROUGH THE LITTLE
COLORADO RIVER VALLEY. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL IN EXCESS OF 3/4 INCH DIAMETER AND STRONG WIND
GUSTS UP TO 70 MPH. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR NORTHERN GILA COUNTY...SOUTHERN NAVAJO COUNTY...AND
SOUTHERN APACHE COUNTY. SEE THE SEVERE THUNDERSTORM
WATCH...AVAILABLE AT WWW.SPC.NOAA.GOV FOR DETAILS. ELSEWHERE IN
NORTHERN ARIZONA...SCATTERED THUNDERSTORMS ARE EXPECTED...PRODUCING
DANGEROUS LIGHTNING...BUT NOT EXPECTED TO PRODUCE SEVERE WIND GUSTS
OR HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH ARIZONA
FRIDAY OR SATURDAY...PRODUCING MORE CHANCES FOR SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:03 PM MSTFlash Flood WarningFGZCoconino
Oct 9, 12:25 PM MSTSevere Thunderstorm WarningFGZGila35 min
Oct 9, 12:51 PM MSTSevere Thunderstorm WarningFGZNavajo24 min
Oct 9, 1:12 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.